Alert archive / Maryland / Tornado Warnings in 2011

Tornado Warning 64, NWS Baltimore/Washington

May 18, 2011Baltimore County, Harford County, Maryland

NWS Baltimore/Washington issued this tornado warning at May 18, 2011, 2:57 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2011, 2:57 PM EDT (18:57 UTC)
Expired
May 18, 2011, 3:30 PM EDT
In force
33 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Baltimore County, MD, Harford County, MD

The radar

The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WFUS51 KLWX 181857
TORLWX
MDC005-025-181930-
/O.NEW.KLWX.TO.W.0064.110518T1857Z-110518T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  BALTIMORE COUNTY IN NORTHERN MARYLAND...
  HARFORD COUNTY IN NORTHERN MARYLAND...

* UNTIL 330 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WESTERN
  HARFORD COUNTY...OR 9 MILES NORTHWEST OF BEL AIR...MOVING NORTHWEST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORRISVILLE...
  MARYLAND LINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3972 7647 3959 7647 3957 7654 3972 7670
      3972 7669 3973 7648
TIME...MOT...LOC 1858Z 157DEG 16KT 3960 7651

$$
NWL/SBK
1 follow-up statement
168 
WWUS51 KLWX 181915
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED MAY 18 2011

MDC005-025-181930-
/O.CON.KLWX.TO.W.0064.000000T0000Z-110518T1930Z/
BALTIMORE MD-HARFORD MD-
315 PM EDT WED MAY 18 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR HARFORD
AND BALTIMORE COUNTIES...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 6 MILES NORTHWEST OF JARRETTSVILLE...OR 14 MILES
NORTHWEST OF BEL AIR...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORRISVILLE...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3966 7650 3964 7655 3970 7661 3972 7664
      3973 7648 3972 7647
TIME...MOT...LOC 1915Z 159DEG 17KT 3968 7654

$$
NWL/SBK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 18, 1:31 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 18, 1:31 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT WED MAY 18 2011

.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER CONTINUING
INTO FRIDAY. HIGH PRESSURE IS THEN EXPECTED THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 305 HAS BEEN ISSUED FOR THE ENTIRE CWA
THROUGH 9 PM. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING
WINDS. SIMILAR TO YESTERDAY...ISOLATED TORNADOES WILL ALSO BE
POSSIBLE IN ROTATING SUPERCELLS THAT INTERACT WITH A MESOSCALE
BOUNDARY.

S/WV IMPULSE SEEN ON VAPOR LOOP MVG ONSHORE. ASSOC PCPN MVG
ONSHORE WRN BAY CNTYS ATTM. NMRS OTR CLUSTERS STRETCH BACK TO NEAR
KEY WEST. WBZ FM MRNG RAOB UNDER 8K FT. THAT SHUD ALLW FOR RAPID
TSTM DVLPMNT GIVEN ANY SUNSHN. VSBL SATPIX REVEAL JUST THAT--
TSTMS ALREADY FIRING AHD OF THAT INITIAL CLUSTER...ACRS PTMC
HIGHLANDS.

MRNG RAOB NOT AS SATD AS INITIALLY XPCTD...BUT RESULTS
CORROBORATED BY GOES SOUNDER DATA...UNDER AN INCH. HV SENT ANTHR
BALLOON UP FOR 15Z SPL RELEASE TO REASSESS. HV BOTH FLOOD AND SVR
CONCERNS.

PREV...
UPPER-LEVEL LOW OVER SOUTHWESTERN VIRGINIA THIS MORNING
WILL SLOWLY DRIFT NORTH TOWARD SOUTHEASTERN OHIO THIS AFTERNOON.
SURFACE LOW ASSOCIATED WITH THIS SYSTEM WILL BE DIRECTLY
UNDERNEATH THE UPPER-LEVEL LOW. AN EASTERLY FLOW IN BETWEEN HIGH
PRESSURE NEAR NOVA SCOTIA AND THE SURFACE LOW MOVING INTO
SOUTHEASTERN OHIO WILL CONTINUE TO USHER IN PLENTY OF MOISTURE
FROM THE ATLANTIC OCEAN. AS THE UPPER-LEVEL LOW PASSES BY TO THE
WEST...UPPER-LEVEL DISTURBANCES WILL ROTATE AROUND THIS SYSTEM
MOVING THROUGH OUR CWA. THE UPPER-LEVEL DISTURBANCES WILL ACT AS
LIFTING MECHANISMS TO TRIGGER SHOWERS AND THUNDERSTORMS.

ABUNDANT MOISTURE ALONG WITH UNUSUALLY COLD AIR ALOFT DUE TO THE
UPPER-LEVEL LOW WILL CONTINUE TO CAUSE AN UNSTABLE ATMOSPHERE. THE
INSTABILITY ALONG WITH THE DEEP MOISTURE WILL CAUSE SHOWERS AND
T-STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. TRAINING CONVECTION IS
ALSO LIKELY WITH THE STORM MOTION BEING FROM SOUTHEAST TO NORTHWEST.
THE HEAVIEST RAINFALL IS EXPECTED LATE THIS MORNING THROUGH THIS
AFTERNOON WHEN INSTABILITY WILL BE AT ITS HIGHEST. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH THIS
AFTERNOON.

ISOLATED THUNDERSTORMS MAY BECOME SEVERE GIVEN THE INSTABILITY LATE
THIS MORNING THROUGH THIS AFTERNOON. THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL AND EVEN AN ISOLATED TORNADO.
HOWEVER...THE COVERAGE OF SEVERE WEATHER APPEARS THAT IT WILL REMAIN
ISOLATED DUE TO EXTENSIVE CLOUD COVER. SHOULD THERE BE MORE BREAKS
OF SUNSHINE THIS MORNING INTO THIS AFTERNOON THEN MORE WIDESPREAD
SEVERE WEATHER IS POSSIBLE. WILL CONTINUE TO MONITOR THROUGHOUT THE
DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER SOUTHEASTERN OHIO
TONIGHT WHILE THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM SLOWLY
TRACKS THROUGH OUR CWA. SHOWERS AND T-STORMS ARE EXPECTED ESPECIALLY
THIS EVENING WHEN INSTABILITY WILL BE AT ITS HIGHEST. THE FLASH
FLOOD WATCH CONTINUES THROUGH THIS EVENING. CONVECTION COVERAGE WILL
LIKELY DIMINISH OVERNIGHT DUE TO THE LOSS OF INSTABILITY. PATCHY FOG
IS POSSIBLE LATE TONIGHT DUE TO LIGHT WINDS AND ABUNDANT MOISTURE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THIS HAS TO BE ONE OF THE MOST PERSISTENT UPPER LOWS I'VE
EXPERIENCED HERE...BUT THE END WL BE OCCURRING SOON. THU THE
OMNIPRRESENT UPPER LOW RMNS OVER THE MID ATLC. THIS WL KEEP THE RGN
LOCKED IN CLDS W/ RW/TRW...AND W/ XTRMLY LOW FFG VALUES THE THREAT
OF FLDG WL CONT.

GFS/ECMWF BOTH SHOW THE UPR LOW OVR NJ ON FRI. THIS IS BETTER THAN
WHAT WE'VE HAD...THO STILL NOT IDEAL. ANOTHER M CLDY DAY W/ THE
PSBLTY OF RW/TRW. AFTN TEMPS BOTH DAYS IN THE M70S.

AND THEN...FINALLY...FOR THE WKND THE LOW PULLS OUT AND IS
REPLACED BY AN UPR RDG FOR THE WKND. XPCTG M SUN SKIES W/ AFTN
HIGHS GETTING INTO THE 80S.

UPR FLOW WL RUN WSW-ENE DURG THE ERLY PART OF NEXT WK. WE HV LOW
CHC POPS IN THE FCST FOR MON/TUE...BUT SUSPECT THE BULK OF THE
TIME WL BE DRY. HIGHS TEMPS CONTINUING IN THE 80S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TERMINALS EXPERIENCING BRIEF LULL ATTM. CIGS MVFR-VFR. HWVR...MORE
SHOWERS AND T-STORMS ARE EXPECTED TAFTN THROUGH TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL MAY REDUCE CIGS AND VSBYS TO IFR LEVELS AT TIMES. A
FEW T-STORMS WILL CONTAIN GUSTY WINDS AND HAIL. PATCHY FOG IS
EXPECTED LATER TONIGHT DUE TO LIGHT WINDS AND AN ABUNDANT AMOUNT
OF MOISTURE.

THE EVER PRESENT UPR LVL LOW PRES AREA WL BE ON A SLOW TRACK OVR
NJ ON FRI...KEEPING MID ATLC IN RW/PSBL AFTN TRW. CONTINUED RW/TRW
PSBL ON THU... W/ MVFR CIGS PSBL FRI. THEN...HIGH PRES FINALLY TO
MOVE INTO THE AREA FOR THE WKND.

&&

.MARINE...
WNDS BELOW SCA ATTM. MORE SHOWERS AND T-STORMS ARE EXPECTED WITH
THE MOST COVERAGE DURING THE AFTERNOON AND EVENING HOURS. SOME
T-STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND EVEN
THE SLIGHT CHANCE FOR A WATERSPOUT. HOWEVER...AT THIS TIME ANY
COVERAGE OF SEVERE T-STORMS WILL BE ISOLATED DUE TO EXTENSIVE
CLOUD COVER LIMITING INSTABILITY.

ON THU AND FRI GUSTS PSBL INTO THE M TEENS..THEN LGT WINDS OVR
THE WKND. TSTSMS PSBL ON THE WATERS THU.

&&

.TIDES/COASTAL FLOODING...
SITES ALONG THE CHSPK BAY TOPPED OUT RIGHT AROUND MDT FLOOD
LVLS...AS DID SW WASHINGTON DC AND ALEXANDRIA. GTND2 CAME A HALF
FOOT SHY. THOSE CSTL FLOOD WRNGS EXPIRE AT NOON.

ASTRONOMICALLY...THE NEXT CYCLE WL BE LWR...BUT SELY FLOW
SUSTAINED. DO NOT XPCT ANOMOLIES TO DROP...AND THE UPR TIDAL PTMC
WL SEE INFLUENCE OF FRESHWATER. WL LKLY EXTEND WRNG FOR
DC/ALEX...AND KEEP REMAINDER AS AN ADVY.

GDNC SUGGESTING THE TIDE CYCLE TMRW MRNG WL BE A BIGGER PROBLEM.
FOR WASHINGTON DC AND ALEXANDRIA COASTAL FLOODING MAY PERSIST
THROUGH FRIDAY AS FRESH WATER COMES DOWN FROM THE POTOMAC RIVER.
WL ASSESS COURSE OF ACTION LATER TDA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY
     AFTERNOON FOR VAZ052-053-055-057.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
     036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
     055-501>506.
MARINE...NONE.

&&

SYNOPSIS...BJL/ABW
NEAR TERM...JRK/HTS
SHORT TERM...BJL
LONG TERM...ABW
AVIATION...HTS/ABW
MARINE...HTS/ABW
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, May 18, 1:26 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 PM EDT WED MAY 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
126 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A COASTAL FLOOD WARNING IS IN EFFECT FOR ALEXANDRIA AND WASHINGTON
DC THIS AFTERNOON AND TONIGHT. A COASTAL FLOOD ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER AND WESTERN
SHORE OF THE MARYLAND CHESAPEAKE BAY THIS AFTERNOON THROUGH LATE
TONIGHT...FOLLOWED BY A COASTAL FLOOD WATCH FOR EARLY THURSDAY
MORNING. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL
CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA.

THE COASTAL FLOOD WARNING CONTINUES THROUGH EARLY THURSDAY AFTERNOON
FOR WASHINGTON DC AND ALEXANDRIA. DURING THIS TIME...A COASTAL FLOOD
WATCH IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY.

FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS
CREST AROUND 9 FT THURSDAY NIGHT...IS EXPECTED TO CAUSE COASTAL FLOOD
CONCERNS THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR
WASHINGTON DC AND ALEXANDRIA.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND
EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD
REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
126 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG THE
PORTIONS OF THE POTOMAC RIVER IN WESTERN MARYLAND AND EASTERN WEST
VIRGINIA. MINOR RIVER FLOODING IS ALSO FORECASTED FOR THE
SHENANDOAH RIVER NEAR STRASBURG. PLEASE REFER TO THE LATEST RIVER
FLOOD MESSAGES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL
CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA.

HEAVY RAIN MAY CAUSE ADDITIONAL RIVER FLOODING ALONG THE RIVER
BASINS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND
EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD
REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

In the hours before

Special weather statement, May 18, 1:50 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT WED MAY 18 2011

MDZ501-181815-
EXTREME WESTERN ALLEGANY MD-
150 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT EXTREME WESTERN ALLEGANY COUNTY...

AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BARTON...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE   RURAL ALLEGANY COUNTY
.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3953 7892 3947 7902 3951 7906 3963 7899
      3965 7898
TIME...MOT...LOC 1750Z 152DEG 20KT 3955 7901

SBK
Special weather statement, May 18, 2:00 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED MAY 18 2011

VAZ042-052-053-501-181845-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
200 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF ADEN...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BULL RUN...HAYMARKET...SOUTH RIDING...
ARCOLA AND BRAMBLETON.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3895 7781 3904 7751 3861 7744 3859 7752
TIME...MOT...LOC 1800Z 159DEG 20KT 3865 7749

SBK
Special weather statement, May 18, 2:12 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT WED MAY 18 2011

VAZ028-031-042-WVZ053-181845-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-FREDERICK VA-
212 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT CLARKE...LOUDOUN...JEFFERSON AND
FREDERICK COUNTIES...

AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF MIDDLEBURG...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BLUEMONT...ROUND HILL...PURCELLVILLE...
CHARLES TOWN AND RANSON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3935 7779 3899 7760 3895 7771 3899 7786
      3925 7806
TIME...MOT...LOC 1812Z 154DEG 22KT 3904 7776
Special weather statement, May 18, 2:22 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT WED MAY 18 2011

MDZ502-181900-
CENTRAL AND EASTERN ALLEGANY MD-
222 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY
COUNTY...

AT 222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF PAW PAW...MOVING NORTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE PUMPKIN CENTER...FLINTSTONE AND PLEASANT
VALLEY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3962 7839 3962 7844 3960 7841 3959 7841
      3959 7846 3955 7842 3955 7845 3952 7848
      3952 7858 3953 7861 3973 7877 3973 7846
TIME...MOT...LOC 1822Z 150DEG 27KT 3958 7850

NWL/SBK
Special weather statement, May 18, 2:29 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED MAY 18 2011

WVZ050-181900-
HAMPSHIRE WV-
229 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE COUNTY...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF BLOOMERY...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LEVELS AND GREEN SPRING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3952 7858 3952 7849 3950 7845 3945 7834
      3938 7835 3936 7836 3932 7849 3953 7865
      3954 7862
TIME...MOT...LOC 1829Z 154DEG 22KT 3944 7844

NWL/SBK
Special weather statement, May 18, 2:46 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT WED MAY 18 2011

VAZ042-052-053-501-181915-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
246 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 246 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF MANASSAS PARK...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BULL RUN...CENTREVILLE...HAYMARKET...SOUTH
RIDING AND ARCOLA.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3891 7773 3900 7748 3869 7739 3865 7753
TIME...MOT...LOC 1846Z 154DEG 22KT 3871 7749

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:17 PM EDTTornado WarningLWXWashington11 min
May 18, 1:46 AM EDTAreal Flood WarningLWXAllegany7 hr
May 18, 4:08 AM EDTRiver Flood WarningLWXAllegany35 hr
May 18, 4:08 AM EDTRiver Flood WarningLWXAllegany4 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXGarrett3 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXWashington45 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXFrederick62 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXWashington28 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXMontgomery58 hr
May 18, 10:57 AM EDTAreal Flood WarningLWXAllegany6 hr
May 18, 11:23 AM EDTTornado WarningLWXAllegany, Washington22 min
May 18, 11:44 AM EDTCoastal Flood WatchLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more7 hr
May 18, 12:10 PM EDTSpecial Weather StatementLWXAllegany35 min
May 18, 12:49 PM EDTRiver Flood WarningLWXAllegany9 hr
May 18, 2:22 PM EDTSpecial Weather StatementLWXAllegany38 min
May 18, 2:27 PM EDTTornado WarningLWXBaltimore, Harford33 min
May 18, 2:36 PM EDTSevere Thunderstorm WarningLWXAllegany39 min
May 18, 2:45 PM EDTFlash Flood WarningLWXBaltimore, Harford3 hr
May 18, 2:50 PM EDTRiver Flood WarningLWXAllegany7 hr
May 18, 3:12 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington33 min
May 18, 3:44 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington19 min
May 18, 3:58 PM EDTSevere Thunderstorm WarningLWXAllegany47 min
May 18, 4:03 PM EDTFlash Flood WarningLWXAllegany3 hr
May 18, 4:10 PM EDTTornado WarningLWXBaltimore, Harford35 min
May 18, 4:14 PM EDTSevere Thunderstorm WarningLWXAllegany46 min
May 18, 5:01 PM EDTSpecial Weather StatementLWXWashington29 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningLWXCharles45 min
May 18, 5:35 PM EDTAreal Flood WarningLWXBaltimore, Harford3 hr
May 18, 5:56 PM EDTSevere Thunderstorm WarningLWXCharles49 min
May 18, 7:02 PM EDTAreal Flood WarningLWXAllegany14 hr

Nearby

Tornado Warnings in Maryland, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.